View Full Version : Heartburnnnnn
02-08-2010, 11:24 PM
How many of you, since being diagnosed with mg, or starting pred-cellcept are having acid reflux/heartburn? I get it, after EVERY meal
there's no way, not to get it. And it gets worse with nexuim. So I guess I need to try a different drug, but I just didn't know if this was something medicine related or of it was due to my mg, due to my esphogus muscles not working as well, or what the heck it is. But I'm so tired, and want to sleep
but can't lie down because it burns so
But I'm feeling pretty well otherwise, except for not being able to excersi:p.
CAn't wait for my app. With the duke specialist on monday!
How are you all feeling?
02-08-2010, 11:49 PM
Tyson, I'm sorry you have so much going on, though that's what often happens when so many drugs are pushed at you.
I haven't had stomach acid since about my 20's. This is a HUGE topic for me, the pushing of antacids/acid blockers/histamine blockers by drug companies. Please bring up the following to those Duke docs.
Prednisone is an antiprostaglandin. It reduces the gel coating of the stomach. You need prostaglandins like omega 3's to keep it healthy (flax or fish oil, nuts/seeds, etc.). You can easily get an upset stomach simply due to a poor gel coating of the stomach.
Then you add an acid blocker. Well, we need acid for lots of reasons. The main one is to help us digest food. The other main one is to keep bacteria from overrunning the GI tract. What is sort of funny is that doctors blindly give an antacid to someone taking Pred or any other steroids because they are afraid the Pred will cause an ulcer. Most ulcers are caused by bacteria, which an antacid/acid blocker will make worse.
What also happens when you don't have enough acid is that you cannot absorb basic nutrients like calcium, protein, B12 and iron.
Then you add that antibiotic you are taking for your sinus infection, making the "bad" bacteria in your gut even happier. Are you taking acidophilus with your antibiotics? If not, that's a great idea.
If the GI tract is really full of bad bacteria and you add an antibiotic, opportunistic little buggers like Clostridium Difficile can take over, making your intestines a lethal place. I've had "D-Diff" and it is not fun. When did I have it? After they gave me steroids and an acid-blocker, I got a staph infection of my skin and then got an antibiotic. Perfect combination for C-Diff.
I also had reactive hypoglycemia from my food not digesting due to a lack of stomach acid (called achloryhdria). My food didn't digest, dumped into my small intestines without being properly broken down and the nutrients were not absorbed well enough (like glucose). Not a fun thing to have happen for over a decade.
My point? You can't take these meds without really knowing what they do to you. Because if you don't know, then how are you going to understand what they are doing when they make you even sicker?
I understand that your MG stinks right now, so you need meds. But the use of sensible supplements to counteract all that is important too.
If you try eating something acidic with food, like a Coke (not the greatest idea) or some apple cider vinegar (doesn't taste great), and your stomach is better, then you don't have enough stomach acid.
It has been proven that a lack of stomach acid can lead to inflammation and infection of the GI tract and eventually lead to GI tract cancer. Both of my Mom's parents died of adenocarcinoma of the GI tract. It runs in my family, mainly due to the lack of stomach acid that runs in my family.
Then you add Cellcept into the mix, which frankly I don't know why they are trying on you since your MG sucks so bad and it's been shown to be like drinking water for people who have MG bad. That makes you really sick/nauseated and can give you the runs.
Sorry about the long response but it's not an easy answer. When you keep the GI tract (from mouth to tush) happy, you have a healthier immune system.
I really hope you can have someone go through everything with you, including what effect these meds are having on you. I'm seriously worried that the cure is going to make you worse.
ps. I'm feeling like dung.
There is a special antacid called Gaviscon that is specially made to protect the esophagus from heartburn. I'd try that.
It is best to eat smaller meals, avoid coffee and chocolate, reduce the fat content of the meal somewhat (fat keeps food in the stomach longer) and do not lie down for at least an hour after eating or taking the meds.
Prednisone can commonly cause ulcers. So you have to be ever watchful when using it chronically.
You cannot take Cellcept WITH any calcium, so space any calcium supplement or antacid at least 2 hrs after a Cellcept dose.
You could try the Gaviscon at bedtime (time of greatest reflux) if you don't take Cellcept at that time too.
02-09-2010, 09:12 AM
Waves hand.. me me me. LOL, I have heartburn too and my gastro gave me acifex or something like that, but I react badly to it so I don't take anything for it. It doesn't matter what I eat or drink. I get it. Water is the only thing that doesn't hurt..LOL
In other words, it is just something I learned to live with :)
02-09-2010, 02:40 PM
I've got it too! Does anyone wheeze from theirs? I heard it's common for really bad GERD...Mine got much worse since my thymectomy....I would occasionally wheeze from my nose before, but had never wheezed from my chest....Pretty sure it's the GERD...
The doc. recommended an antacid too, but I don't like taking those....I drink a ton of water, and that helps a bit..
02-09-2010, 05:52 PM
When I was first started on all my meds I got horrendous heartburn, enough to make the dr book me in for an endoscopy, which came up with nothing thankfully. I was put on medication which helped.
Since starting on cellcept it has reared its ugly head now and then, usually when I am not to well like at the moment. As soon as I sort out whats niggling, I know my heartburn will go away, I hope......
The Gaviscon makes a barrier to protect the esophagus.
You should really try it. It is far superior to regular antacids!
02-09-2010, 06:16 PM
Do you need an rx for Gaviscon? I think I recall seeing commercials about it, but can't remember if you need a prescription...
No RX needed. Gaviscon is OTC. It is unique in the antacid family!
02-09-2010, 07:53 PM
Thanks for all your helpful info, glad im not alone in this.
Annie- Thanks for such a long post, its quite alright. Shows you care;)
But, I have a checkup w my neuro on friday, and I start weaning on my pred. tomorrow. Only going down 10mg, from 60 to 50, yet thats okay, its still something, a change that i believe is necessary.
02-09-2010, 08:02 PM
This may not be suitable for us and may seem a little O/T but one of my elderly dogs has GERD and uses Gavison. After a while it was not working as well and I was Googling one day and came across a Manuka Honey 'cure' for GERD in dogs. So I started using that 3x a day for her and she has improved a 'lot' ina very short time. I am not sure if you have Manuka honey there but it is basically a very rich and pure honey that has anti bacterial/bug properties... There are different grades and the genuine Manuka is certified.
vBulletin® v3.7.3, Copyright ©2000-2013, Jelsoft Enterprises Ltd.